Journal Article

The colour of noise in short ecological time series data

Pejman Rohani, Octavio Miramontes and Matt J. Keeling

in Mathematical Medicine and Biology: A Journal of the IMA

Published on behalf of Institute of Mathematics and its Applications

Volume 21, issue 1, pages 63-72
Published in print March 2004 | ISSN: 1477-8599
Published online March 2004 | e-ISSN: 1477-8602 | DOI: http://dx.doi.org/10.1093/imammb/21.1.63
The colour of noise in short ecological time series data

More Like This

Show all results sharing these subjects:

  • Applied Mathematics
  • Biomathematics and Statistics

GO

Show Summary Details

Preview

The statistical properties of ecological time series data and general trends therein have historically been of great interest to ecologists. In recent years, there has been a focus on establishing the relative importance of ‘memory’ in these data. The classic study by Pimm & Redfearn (1988 Nature, 334, 613–614) has been extremely important in establishing within the ecological community the idea that population time series are generally ‘red‐shifted’ (dominated by long‐term trends). This conclusion was reached by exploring the relationship between observed variability and census length in ecological data and comparing them with those for artificially generated data. Here, we highlight some subtle problems with this approach and suggest possible alternative methods of analysis, especially when the time series of interest are short.

Keywords: population dynamics; time‐series data; power spectra; pink noise; white noise

Journal Article.  0 words. 

Subjects: Applied Mathematics ; Biomathematics and Statistics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.